Safety Alerts & Recalls
What does this mean?
Although unusual fractures of the thigh have been identified in patients taking bisphosphonates, these medicines continue to be effective in reducing the risk of the more common bone fractures in individuals with osteoporosis. If you take alendronate (Fosamax, Fosamax Plus D), ibandronate (Boniva), risedronate (Actonel, Actonel with Calcium), tiludronic acid (Skelid) or zoledronic acid (Reclast), you should be aware of this potential rare risk of unusual fracture of the thigh. Please talk to your doctor or other healthcare professional if you develop new thigh or groin pain so that you may be evaluated to rule out a rare fracture of the thigh. You should not stop taking your medication unless told to do so by your doctor or other healthcare professional. If you have any concerns about your medicine, please speak with your doctor or other healthcare professional.
Patients and healthcare professionals should report any side effects with the use of bisphosphonates to FDA's MedWatch program by phone at 1-800-332-1088; by fax at 1-800-332-0178; by mail at MedWatch, FDA, 5600 Fishers Lane, Rockville, MD 20852-9787; or on the MedWatch website at www.fda.gov/medwatch
FDA Issues Statement on Possible Increased Risk of Rare Bone Fractures with Long-Term Bisphosphonate Use
The American Society of Bone and Mineral Research's (ASBMR's) expert Task Force recently released a report that recommended changes to product labels alerting healthcare professionals and patients to the possibility of rare fractures of the thigh bone with long-term use of bisphosphonates, a class medicines most commonly used to treat and prevent osteoporosis. Bisphosphonates include alendronate (Fosamax, Fosamax Plus D), ibandronate (Boniva), risedronate (Actonel, Actonel with Calcium), tiludronic acid (Skelid) and zoledronic acid (Reclast).
The FDA first announced an ongoing safety review of the bisphosphonates and the risk of unusual thigh fractures in March 2010. The FDA review process has included working closely with outside experts such as the ASBMR Task Force. Since the initial report of unusual thigh fractures with bisphosphonates was published, the FDA has been reviewing all data available on the products and is considering revisions to the prescribing information. The FDA will update the public when more information on this safety issue is available.
For more information, please visit: more information here